My husband had transplant in 2000, the liver is failing. No chance of another transplant. He also is on kidney dialysis. He suffers from encephalopathy-it seems to be geeting worse. He takes the latolous syrup and Xifaxan. Can TIPS surgery slow down hepatic encephalopathy?
Sorry to hear of your husband’s problems. TIPS (Transjugular intrahepatic portosystemic shunt) is designed to reduce portal hypertension. It can reduce the risk of gastric or esophogeal varices, and perhaps help manage ascites.
However, according to Wikipedia “...up to 25% of patients who undergo TIPS will experience transient post-operative hepatic encephalopathy...” My guess is that TIPS will likely exacerbate his brain fog; his hepatologist can help way the risk/benefit involved with this procedure.
Thanks for your comments. I am just trying to find what ever I can to help him. Our lives togherther has been very short and hard. We have only been married for 4 years. We spent our honeymoon at the hospital getting stared on dialysis.
I am very sorry to hear of your situation. It is a tough one to be in.
Why is there no chance for a transplant? Other health issues?
Is the dialysis because his liver disease is causing his liver to fail or is he unhealthy anyway and have kidney issues?
As Bill said, TIPS is for relief of portal hypertension (high blood pressure because the blood can't flow normally through his scarred liver. TIPS is performed to manage VARICES that burst and bleed causing the vomiting or defecation of large amounts of blood which can be fatal. It is NOT used to relieve hepatic encephalopathy. In fact the procedure at first creates more encephalopathy.
Unfortunately there is no cure except a liver transplant for encephalopathy. The best that can be done is to manage it with a diet of no red meat, 550 mg of Xifaxan twice a day and enough Lactulose to have 2-4 bowel movements a day.
Patients should eat chicken and fish in addition to vegetable protein. Malnourished patients should add commercially available liquid nutritional supplements to their diet such as Ensure.
There are certain things that can make encephalopathy worse and flair up. They are:
* metabolic disturbances
* gastrointestinal bleeding
* benzodiazepines such as Valium and Xanax.
Which is why your husband should be under close monitoring of his condition by the transplant center.
You don't say what level of encephalopathy your husband has. If he is in a stupor, unresponsive and can't be woken up he needs to be taken to an ER ASAP. This is a life-threatening condition. If he has had these types of episodes he should always be with someone else to make sure he doesn't lapse into a coma which is the final stage of HE.
In summary you should be talking to the transplant center where he received his transplant. They are responsible for his care for his entire lifetime. Get an appointment with his hepatologist and tell them what is going on and ask what can be done. If they aren't helpful, ask to see another hepatologist until you find someone who will help you husband. It is their responsibility since they gave him a transplant no matter if he can get another transplant or not.
NOTE: (You should post all future posts in the Hepatitis C Community if you are asking medical advice and your husband has hepatitis C.)
I wish you the both the best of luck.
Grading of the symptoms of hepatic encephalopathy is performed according to the so-called West Haven classification system:
Grade 0 - Minimal hepatic encephalopathy (previously known as subclinical hepatic encephalopathy). Lack of detectable changes in personality or behavior. Minimal changes in memory, concentration, intellectual function, and coordination. Asterixis is absent.
Grade 1 - Trivial lack of awareness. Shortened attention span. Impaired addition or subtraction. Hypersomnia, insomnia, or inversion of sleep pattern. Euphoria, depression, or irritability. Mild confusion. Slowing of ability to perform mental tasks. Asterixis can be detected.
Grade 2 - Lethargy or apathy. Disorientation. Inappropriate behavior. Slurred speech. Obvious asterixis. Drowsiness, lethargy, gross deficits in ability to perform mental tasks, obvious personality changes, inappropriate behavior, and intermittent disorientation, usually regarding time.
Grade 3 - Somnolent but can be aroused, unable to perform mental tasks, disorientation about time and place, marked confusion, amnesia, occasional fits of rage, present but incomprehensible speech
Grade 4 - Coma with or without response to painful stimuli
Thanks for you comments, they were most helpful. He is having a bad day today. Doing his treatment now. I hope it helps with the build up of toxins. It seems his dr's has just put him out for the wolfs. They will not give him a second transplant because of other health issues, so they just tell me it will get worse and then he will go into coma. This is from the docs at UNC.
Question: I had a TIPS procedure approx 4 months ago. I am very ashamed but I had a relapse & binge drank recently. I have been sober since the procedure. My concern is that may have affected the tips. Do you have any information regarding this situation? Please help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.